Illinois, 2009Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009
August 27 to 28, 2009 · NWS ILX · 2 events in 1 county or zone
A stationary frontal boundary draped along the I-74 corridor triggered slow-moving thunderstorms across east-central Illinois during the evening of August 27th. Two to five inches of rain fell in a short amount of time across western Champaign County, producing flash flooding in the city of Champaign.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary draped along the I-74 corridor triggered slow-moving thunderstorms across east-central Illinois during the evening of August 27th. Two to five inches of rain fell in a short amount of time across western Champaign County, producing flash flooding in the city of Champaign. One thunderstorm produced a lightning strike which damaged a house in the city of Savoy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 27, 8:00 PM CST, 2 hours earlier.
Area forecast discussion, Aug 27, 8:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CDT THU AUG 27 2009
.DISCUSSION...
ISSUED 855 PM CDT THU AUG 27 2009
UPDATED THE FORECAST TONIGHT TO INCREASE CHANCE OF SHOWERS AND
THUNDERSTORMS ALONG AND NORTH OF I-72 WITH LIKELY TO CATEGORICAL
POPS. REST OF FORECAST LOOKED ON TRACK WITH JUST 20 TO 40% CHANCE
OF SHOWERS AND THUNDERSTORMS FROM CHARLESTON/MATTOON SE. LOWS IN
THE LOWER TO MID 60S.
RADAR MOSAIC SHOWED SHOWERS AND THUNDERSTORMS INCREASING IN
COVERAGE NE OF LINCOLN AND ALSO WEST OF THE IL RIVER AND DRIFTING
SLOWLY NE. LOCALLY HEAVY RAINS OF 1 TO 2 INCHES PER HOUR IN NE
MCLEAN COUNTY NE OF BLOOMINGTON. BMI AIRPORT ON EAST SIDE OF
BLOOMINGTON PICKED UP AROUND A HALF INCH OF RAIN IN AN HOUR AND
HEAVIER NE OF THERE WHERE URBAN AND SMALL STREAM FLOOD ADVISORY
UNTIL 1230 AM. MID EVENING SURFACE MAP SHOWS 1012 MB LOW PRESSURE
NEAR QUINCY WITH A FRONTAL BOUNDARY EXTENDING EASTWARD ACROSS
CENTRAL IL FROM SPRINGFIELD TO TERRE HAUTE INTO SOUTHERN INDIANA
AND SAGGING BACK SOUTHWARD . A COLD FRONT EXTENDED THRU CENTRAL MO
INTO SE OK. AN UPPER LEVEL TROF/SHORT WAVE WAS ALONG THE IA/IL
BORDER INTO CENTRAL MO AND HELPING TO SUPPORT CONVECTION ALONG AND
EAST OF THE TROF AXIS IN MOISTEN LADDEN AIR MASS OVER CENTRAL IL
WITH DEWPOINTS IN THE UPPER 60S AND LOWER 70S. PRECIPITABLE WATER
VALUES ARE NEAR 1.70 INCHES THIS EVENING PER 00Z ILX AND DVN
SOUNDINGS.
NAM MODEL SHOWING HEAVY QPF DEVELOPING OVER EASTERN IL LATE THIS
EVENING AND OVERNIGHT AND ALSO OVER THE IL RIVER VALLEY. 01Z RUC
MODEL SHOWS QPF HERE TOO BUT MUCH LIGHTER AMOUNTS. SREF MODELS
BLENDED IN BETWEEN THE RUC AND NAM QPF SOLUTIONS WITH SOME QPF
OVER MOST OF CENTRAL IL REST OF TONIGHT. RADAR TRENDS TO FAR HAVE
BEEN SUPPORTING NAM/S HEAVIER QPF IN EASTCENTRAL IL WITH A WEAK
SHORT WAVE AND SOUTHERLY LOW LEVEL JET AND MAY HAVE TO UPDATE
AGAIN TO INCREASE POPS IN EASTERN IL OVERNIGHT. LOW PRESSURE NEAR
QUINCY AND ASSOCIATED COLD FRONT TO MOVE SLOWLY EAST ACROSS
WESTERN IL OVERNIGHT AND THRU EASTERN IL FRI AFTERNOON... GETTING
PAST THE WABASH RIVER BY SUNSET FRI. CONVECTION CHANCES TO
DECREASE FROM THE WEST LATER FRI AFTERNOON BEHIND THE COLD FRONT.
HUETTL
&&
.AVIATION...
ISSUED 655 PM CDT THU AUG 27 2009
EXPECT INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS TONIGHT AND
THEN DECREASING CHANCES FROM WEST TO EAST LATER FRIDAY AFTERNOON.
SCATTERED SHOWERS/THUNDERSTORMS BEGINNING TO APPEAR AROUND BMI.
1012 MB LOW PRESSURE NEAR THE IA/IL/MO BORDER WITH A FRONTAL
BOUNDARY EXTENDING EAST TO NORTH OF I-72 BUT SOUTH OF PIA AND BMI.
A COLD FRONT EXTENDED THROUGH CENTRAL MO INTO SE OK. LOW PRESSURE
AND COLD FRONT PROGGED TO MOVE SLOWLY EAST ACROSS IL TONIGHT AND
FRI GETTING SE OF THE WABASH RIVER BY SUNSET FRI. VARIABLE
VISIBILITIES AND CEILINGS WITH CONVECTION TONIGHT INTO FRI THOUGH
TREND WILL BE LOWERING CEILINGS TO 500 TO 1500 FT DURING OVERNIGHT
INTO FRI WHILE VISIBILITIES BECOMING RESTRICTED TO LESS THAN 2
MILES AT TIMES FROM FOG AND ALSO HEAVIER SHOWERS. ENE WINDS NORTH
OF FRONT AT BMI AND PIA WILL DEVELOP ALONG I-72 TOO DURING TONIGHT
AND TURN NORTH NEAR 10 KTS FRI AFTERNOON BEHIND THE COLD FRONT.
LOW LEVEL CLOUDS WILL LIKELY STICK AROUND THROUGH AT LEAST SUNSET
FRI ACROSS CENTRAL IL.
HUETTL
&&
.PREV DISCUSSION...
ISSUED 300 PM CDT THU AUG 27 2009
SHORT TERM...TONIGHT THROUGH SUNDAY...
UPPER SHORT WAVE NOW EXTENDS FROM A VORT MAX OVER SOUTHERN WISCONSIN
SOUTHWESTWARD THROUGH NORTHERN MISSOURI INTO EASTERN OKLAHOMA.
ATTENDANT SURFACE LOW HAS PROGRESSED INTO EASTERN MISSOURI NORTHWEST
OF ST. LOUIS...WITH A STATIONARY FRONT ARCING FROM THE LOW INTO
NORTH-CENTRAL ILLINOIS. HEAVIEST QPF TONIGHT WILL BE NORTH OF THE
FRONT...WHICH RADAR INDICATES IS MOVING SLOWLY NORTHWARD IN ADVANCE
OF THE MISSOURI SURFACE LOW. THE ONLY AREAS THAT SAW ANY SIGNIFICANT
RAINFALL /GREATER THAN HALF INCH/ SO FAR HAVE BEEN OVER THE EXTREME
NORTHERN PORTIONS OF KNOX AND STARK COUNTIES...AND THEY HAVE BEEN
DRY MOST OF THE DAYLIGHT HOURS TODAY SO FAR. FORECAST QPF AMOUNTS
TONIGHT SHOULD NOT POSE ANY FURTHER THREAT FOR FLASH FLOODING...SO
WILL ACCORDINGLY CANCEL THE WATCH WITH THE AFTERNOON FORECAST
ISSUANCE. ALTHOUGH THE AIRMASS IS WEAKLY UNSTABLE ALONG AND SOUTH OF
THE INTERSTATE 72 CORRIDOR...LACK OF FORCING IS PREVENTING ANY
ORGANIZED CONVECTION FROM DEVELOPING. WILL THEREFORE TREND POPS INTO
THE CHANCE/SLIGHT CHANCE CATEGORY THERE THIS EVENING...THEN BUMP
THEM UP TO LIKELY AFTER MIDNIGHT FROM INTERSTATE 55 WESTWARD.
THE SURFACE LOW WILL FINALLY MAKE IT WAY EASTWARD ACROSS ILLINOIS
FRIDAY WITH SHOWERS/STORMS LIKELY WITH ITS PASSAGE. HIGHEST POPS
WILL BE IN THE MORNING WEST AND AFTERNOON EAST. WILL KEEP SOME
SLIGHT CHANCE POPS IN THE EAST FRIDAY EVENING...BUT MOST OF THE
PRECIPITATION SHOULD BE EAST OF THE AREA AROUND OR SHORTLY AFTER 00Z
SAT.
STRONGER SHORTWAVE NOW DEEPENING OVER SOUTHERN CANADA WILL MOVE
SOUTHEAST INTO THE GREAT LAKES AND DRIVE A SIGNIFICANT REINFORCING
COLD FRONT ACROSS ILLINOIS SATURDAY. THERE WILL BE A CHANCE FOR
SHOWERS WITHIN THE COLD POOL UNDER THE UPPER TROUGH...AND THE 12Z
SHORT RANGE MODELS SUGGEST THAT THE BETTER CHANCES WILL BE FROM
SOUTHERN WISCONSIN THROUGH NORTHEASTERN ILLINOIS. WILL KEEP SLIGHT
CHANCE POPS FOR THE NORTHEASTERN PORTIONS OF THE FORECAST AREA
SATURDAY WITH THIS IN MIND.
THE COOL CANADIAN AIRMASS WILL BE SLOW TO MOVE OUT OF THE AREA AS
THE GREAT LAKES UPPER TROUGH WILL BE TURN STATIONARY THROUGH THE
BEGINNING OF NEXT WEEK. THIS WILL LEAD TO ANOTHER PERIOD OF COOLER
THAN NORMAL TEMPERATURES FOR THE NEXT SEVERAL DAYS.
LONG TERM...MONDAY THROUGH THURSDAY...
MOST OF THE LONG TERM WILL BE DRY AND COOL WITH A SLOW DAY-TO-DAY
WARMING TREND...DUE MAINLY TO AIRMASS MODIFICATION RATHER THAN ANY
MEANINGFUL WARM ADVECTION. LONG RANGE ENSEMBLES ARE SIMILAR WITH THE
UPPER FLOW BEING DOMINATED BY A ROCKIES RIDGE AND EASTERN CONUS
TROUGH. THIS WILL RESULT IN HIGH PRESSURE FOR THE MIDWEST AND THE
MAIN BAROCLINIC ZONE REMAINING WELL TO THE SOUTH. AN UPPER LOW THAT
WILL BE MOVING INTO THE PACIFIC NORTHWEST THIS WEEKEND WILL LINGER
THERE INTO EARLY NEXT WEEK...THEN WEAKEN AS IT TOPS THE WESTERN
RIDGE AND COMES INTO THE PLAINS TOWARD NEXT THURSDAY. AT THE SAME
TIME...THE SURFACE HIGH WILL BE MOVING EAST...ALLOWING A RETURN FLOW
OF LOW LEVEL MOISTURE. WILL THEREFORE INTRODUCE SLIGHT CHANCE POPS
FOR THE WESTERN HALF OF THE FORECAST AREA NEXT THURSDAY.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 27, 2:24 PM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT THU AUG 27 2009
ILZ027>031-036>038-040>043-047>053-281100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
324 PM CDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...AS LOW PRESSURE
AND AN ACCOMPANYING COLD FRONT TRACK INTO CENTRAL ILLINOIS. SEVERE
WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LINGERING TROUGH OF LOW PRESSURE WILL PROVIDE A CONTINUED
CHANCE OF THUNDERSTORMS THROUGH FRIDAY AFTERNOON. SEVERE WEATHER IS
NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ044>046-054>057-061>063-066>068-071>073-281100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
324 PM CDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT...AS LOW
PRESSURE AND AN ACCOMPANYING COLD FRONT TRACK INTO CENTRAL
ILLINOIS. SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A LINGERING TROUGH OF LOW PRESSURE WILL PROVIDE A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
In the hours before
Local storm report, Aug 27, 9:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1024 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HEAVY RAIN MAHOMET 40.19N 88.40W
08/27/2009 M1.45 INCH CHAMPAIGN IL MESONET
RAINFALL SINCE 7PM...1.00 INCHES SINCE 930 PM
&&
DPKLocal storm report, Aug 27, 9:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1034 PM CDT THU AUG 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN MAHOMET 40.19N 88.40W
08/27/2009 M3.30 INCH CHAMPAIGN IL CO-OP OBSERVER
RAINFALL IN THE PAST 45 MINUTES
&&
DPKSpecial weather statement, Aug 27, 9:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT THU AUG 27 2009
ILZ045-280430-
CHAMPAIGN-
1042 PM CDT THU AUG 27 2009
...STRONG THUNDERSTORMS PRODUCING INTENSE RAINFALL AND LIGHTNING...
AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER CHAMPAIGN...MOVING NORTHEAST AT 15 MPH.
THIS WAS PART OF A CLUSTER OF THUNDERSTORMS EXTENDING FROM NEAR
TOLONO NORTH TO I-74.
THE STORMS ARE PRODUCING INTENSE LIGHTNING AND TORRENTIAL RAINFALL.
IF YOU ARE IN THE PATH OF THESE STORMS...YOU SHOULD STAY INSIDE A
STURDY BUILDING UNTIL THEY HAVE PASSED.
PEOPLE IN CHAMPAIGN COUNTY...INCLUDING THE CITIES OF SAVOY...
CHAMPAIGN...URBANA...THOMASBORO AND RANTOUL...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4040 8846 4040 8824 4040 8795 3995 8818
3993 8846
TIME...MOT...LOC 0337Z 211DEG 12KT 4012 8829
GEELHARTFlash Flood, Champaign
- When
- August 27, 10:00 PM CST to August 28, 1:30 AM CST
- Where
- Champaign County, 1.92 mi NW of Foosland to 3.78 mi SSW of Seymour
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.389, -88.447
Widespread street flooding was reported in Champaign, with an estimated 8 inches of water covering Neil Street near the WCIA TV studios. In addition, several streets in the villages of Savoy and Mahomet had water running across them.
Lightning, Champaign
- When
- August 27, 10:00 PM CST
- Where
- Champaign County, 1.15 mi SSE of Savoy
- Property damage
- $45,000
- Reported by
- Newspaper
- Coordinates
- 40.035, -88.240
A thunderstorm, with very heavy rainfall also produced a lightning strike which started a fire at a house near Savoy. The fire started on the roof and spread to the attic and ceiling of the uppermost floor of the house. Three people were in the house at the time of the lightning strike, and they all escaped uninjured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flash Flooding in Iowa, August 27, 2009$1.9 million · 8 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Flooding in Iowa, August 27 to 31, 2009$185,000 · 4 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Damaging Winds in Texas, August 27, 2009$38,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192285, 195150.